Pennsylvania, 2003Tornado in Pennsylvania, June 12, 2003
June 12, 2003 · NWS PBZ · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 12, 1:33 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 12, 1:33 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT THU JUN 12 2003
SVR TSTM WATCH TIL 8PM FOR OUR EXTREME SE COUNTIES. CONCERNED ALSO
WITH HEAVY RAIN TONIGHT. DEWPOINTS IN THE MID TO UPPER 60S. SHEAR IS
MARGINAL. MOST OF AREA STAYED CLOUDY TODAY, BUT WE HAVE SEEN SOME
BREAKS OVER THE SRN HALF OF CWA. SFC LOW ON THE INDIANA-OHIO BORDER
AND SLOWLY MOVG ENE. BANDS OF HEAVY RAIN WITH EMBEDDED TSTMS
EXPECTED TONIGHT IN ADVANCE OF COLD FRONT. FROPA FRIDAY MORNING.
DURING THE DAY ON SATURDAY AND SATURDAY NIGHT LOW PASSES JUST TO OUR
SOUTH. WE HAVE CONFINED PCPN TO COUNTIES SOUTH OF THE PA BORDER. ON
SUNDAY HIGH PRESSURE BUILDS IN FROM THE NW.
PIT 65 78 62 78 / 60 20 20 20
HLG 64 77 60 78 / 60 10 20 20
MGW 65 79 61 78 / 60 10 20 30
ZZV 65 77 60 78 / 60 10 20 20
PHD 65 77 60 78 / 60 10 20 20
FKL 62 74 58 75 / 60 30 20 20
DUJ 62 74 58 75 / 60 30 20 20
LBE 64 77 60 78 / 60 10 20 20
BTP 62 74 58 75 / 60 30 20 20
IDI 62 74 58 75 / 60 30 20 20
ODM 61 74 57 75 / 70 30 20 30
.PBZ...
MD...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE MDZ001.
OH...NONE.
PA...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE PAZ032.
WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ023...WVZ041.
RS
Hazardous weather outlook, Jun 12, 10:53 AM EST, 5 hours 47 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121730-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 AM EDT THU JUN 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THIS ACTIVITY COULD REACH SEVERE
LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 12, 12:19 PM EST, 4 hours 21 minutes before
MDZ001-PAZ032-WVZ023-041-130000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
119 PM EDT THU JUN 12 2003
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
FAYETTE
IN WEST VIRGINIA...
PRESTON TUCKER
IN MARYLAND...
GARRETT
<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, Jun 12, 1:46 PM EST, 2 hours 54 minutes before
WVZ041-121845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT THU JUN 12 2003
...SHOWERS AND THUNDERSTORMS WERE MOVING OVER PARTS OF TUCKER...
SCATTERED SHOWERS AND SOME THUNDERSTORMS WERE MOVING ACROSS EASTERN
TUCKER COUNTY...WEST VIRGINIA. ONE STORM WAS JUST SOUTH OF CANAAN HEIGHTS.
THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
Special weather statement, Jun 12, 1:54 PM EST, 2 hours 46 minutes before
WVZ041-121945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT THU JUN 12 2003
..SHOWERS AND THUNDERSTORMS WERE MOVING OVER PARTS OF TUCKER...
SCATTERED SHOWERS AND SOME THUNDERSTORMS WERE MOVING ACROSS EASTERN
TUCKER COUNTY...WEST VIRGINIA. ONE STORM WAS JUST SOUTH OF CANAAN HEIGHTS.
THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
Special weather statement, Jun 12, 2:12 PM EST, 2 hours 28 minutes before
MDZ001-WVZ041-122030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT THU JUN 12 2003
...SHOWERS AND THUNDERSTORMS OVER TUCKER AND GARRETT COUNTIES...
SCATTERED SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS EASTERN
TUCKER COUNTY WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
ONE STORM WAS NEAR KITZMILLER MARYLAND IN GARRETT COUNTY.
THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
RAINFALL RATES OF AS MUCH AS ONE INCH PER HOUR ARE POSSIBLE.
Special weather statement, Jun 12, 4:31 PM EST, 9 minutes before
PAZ014-020>022-029-030-122245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT THU JUN 12 2003
...THUNDERSTORMS WERE MOVING ACROSS PORTIONS OF SOUTHWEST
PENNSYLVANIA...
THUNDERSTORMS HAD DEVELOPED OVER ALLEGHENY AND WASHINGTON COUNTIES.
THE ACTIVE STORM WAS NEAR THE CITY OF PITTSBURGH...ANOTHER WAS NEAR
CLAIRTON AND STILL ANOTHER EAST OF MCCANDLESS. THESE STORMS WERE
MOVING TO THE NORTHEAST ABOUT 20 MPH. BE ALERT FOR VERY HEAVY RAIN
OF ONE HALF TO THREE QUARTERS OF AN INCH IN A SHORT PERIOD.
ALSO...WATCH OUT FOR FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO
NEAR 35 MPH.
Tornado, Allegheny
- When
- June 12, 4:40 PM EST to 4:44 PM EST
- Where
- Allegheny County, 1 mi E of Carnegie
- Rating
- F0
- Path length
- 5.5 mi
- Path width
- 50 yd
- Property damage
- $30,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.417, -80.067
F0 tornado touched down in Scott Twp near Scott Twp Municipal Park. It traveled northeast about 20 mph to Greentree. It crossed near the intersection of Greentree Rd and the Parkway West. As it continued to travel northeast, it produced considerable tree damage along Springfield Rd and New York Rd. The tornado path ended with snapped trees along Grandview Dr on top of Mount Washington, where there was minor damage to roofs, siding, and structures. Estimated max wind 70 mph. Path length 5.5 mi. Path wide 50 yds.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in District of Columbia, June 12, 20034 injured · $600,000 · 66 kt wind · 2 events
- Flooding and Damaging Wind in Ohio, June 12 to 13, 2003$950,000 · 50 kt wind · 4 events
- Flood and Damaging Wind in Pennsylvania, June 12 to 13, 2003$515,000 · 50 kt wind · 4 events
- Flood in Pennsylvania, June 12 to 13, 2003$500,000 · 1 event
- Tornado and Hail in Texas, June 12, 2003$59,000 · F0 · 13 events
- Damaging Winds in Kansas, June 12, 2003$80,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Florida, June 12, 2003$50,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Georgia, June 12, 2003$39,000 · 50 kt wind · 11 events
- Damaging Wind in Louisiana, June 12, 2003$50,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, June 12, 2003$50,000 · 65 kt wind · 1 event
- Flash Flooding and Damaging Winds in Virginia, June 12, 2003$24,000 · 50 kt wind · 15 events
- Hail in Nebraska, June 12, 2003$34,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364962.